North Carolina, 2019Damaging Wind in North Carolina, August 22, 2019
August 22, 2019 · NWS MHX · 1 event in 1 county or zone
Showers and thunderstorms developed on the afternoon of August 22nd along a sea breeze. One particular storm became severe and produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed on the afternoon of August 22nd along a sea breeze. One particular storm became severe and produced damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 22, 2:46 PM EST, 3 hours 7 minutes earlier.
Area forecast discussion, Aug 22, 2:46 PM EST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
346 PM EDT Thu Aug 22 2019
.SYNOPSIS...
High pressure offshore will extend west into Eastern North
Carolina through Friday as a trough lingers well inland. A
cold front will approach the area Friday night and slowly
crosses the region Saturday. An area of low pressure will move
along the coast late weekend into early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 220 PM Thursday...Satellite shows CU developing inland
with rdr showing first signs of shra/tsra as sea breeze slowly
moves W. Strong instab has developed with sfc based Capes aoa
4000 J/kg inland. HREF and HRRR cont to show rapid convective
development espcly srn tier and based on Cu/radar trends that
looks good. Shear is quite weak but given the strong instab a
cpl storms could briefly pulse to svr with gusty winds main
concern thru early evening. Init convection shld diminish this
evening with poss some activity trying to push in from the W
later but most guidance shows this dissipating so will have a
mainly dry fcst later this evening and overnight. Will be
another warm night with lows in the 70s to around 80 beaches.
&&
.SHORT TERM /FRIDAY/...
As of 220 PM Thursday...A cold front will slowly approach ENC
from the north with scattered to numerous showers and
thunderstorms developing late Friday afternoon, mainly over the
northern half of the forecast area. Temperatures will rise into
the upper 80s to lower 90s producing good instab with sfc based
Capes reaching 3500 to 4000. Once again a cpl strong to severe
thunderstorms will be poss with the main threat damaging winds.
Far srn tier...espcly the coast...will see little to no precip
Fri.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
As of 345 PM Thu... A slow moving cold front will approach ENC
Friday night, and cross through the forecast area over the
weekend, leading to another period of unsettled weather which
may continue into early next week.
Friday night...Thunderstorms will move into the nrn tier by Fri
evening, and have inc pops to categorical here, as good
agreement amongst near term CAM's. PW's pool to aoa 2.5", above
climo max for this time of year. Therefore, have added heavy
rain wording to the northern zones where training of
thunderstorms may yield a flood concern. There will be a sharp
gradient in precip, where srn zones may remain rain-free for
most of the night, as upr flow will be nearly parallel with the
front. Several inches of rain are certainly possible with the
heavier training cells in a short period of time.
Saturday...The front will make a slow southward progression
through ENC on Sat, and generally expecting fairly widespread
precip as PW's will remain above 2". Thunder will be embedded,
but instability should not be as high given the widespread
clouds and showers, though some embedded heavier convective
cells would produce a flood threat during especially the
afternoon hours, especially considering the copious amounts of
rain we have seen this past week.
Sunday through Monday...Some disagreement amongst 22/12Z model
suite comes into play late weekend to early next week. The ECMWF
is advertising a possible tropical system riding NNE but staying
off the NC coast Sunday night into Monday, and would act to
bring some coastal impacts, mainly in the form of heavy rain and
some gusty winds. There is some concern of a PRE developing by
Sunday, as stalled front just to the south interacts with
overrunning mid level (H85-70 mb) tropical flow out of the
south, and may bring periods of rain, heavy at times, into the
area. The low would pass NE of the NC coast on Monday, keeping
rain and breezy conditions in the fcst for coastal locales.
GFS/CMC are less developed with the low pressure area, though
still have a weak low riding NE over or near the coast. Either
way, the fcst looks quite unsettled with periods of rain with
some flood threat through Monday. Temps will be held down this
period due to the clouds and rain, with highs generally around
80, and lows mid 60s to near 70.
Tuesday through Wednesday...High pres should be building in by
Tue with drying conditions, as well as temps climbing back
towards climo, in the mid/upr 80s. Lows continue in the 60s
interior to low 70s coast. Another frontal system will approach
by midweek with thunderstorm chances coming back into the fcst.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Short Term /through Friday/...
As of 1220 PM Thursday...Will cont to fcst VFR conditions. Wdly
sct to sct storms expected this aftn but limited cvrg wl only
use vcts wording...any impacts that do occur shld be brief.
Convection will dissipate this evening with no precip expected
overnight. Light SW brz shld again limit threat for any fog/st
overnight. Cont VFR Fri morn with little or no precip then shld
see an uptick in convective cvrg late Fri espcly nrn tier ahead
of cold front that may lead to some sub VFR at times.
Long Term /Friday night through Monday/...
As of 345 PM Thurs...Scattered to widespread showers and
thunderstorms expected Fri night as a slow moving cold front
moves into the area. The front will slowly push south through
the area on Sat, leading to periods of MVFR to IFR conditions.
Unsettled weather should continue on Sunday and possibly into
Monday as low pressure brings rain and low clouds.
&&
.MARINE...
Short Term /Tonight and Fri/...
As of 220 PM Thursday...Winds along the cst and Pamlico Sound
are a bit less than this time yesterday but shld increase again
thru early evening. Several mdls show best winds over Pamlico
Sound next 12 hrs so will issue a brief SCA for these wtrs.
Winds will diminish a bit later tonight into Fri but still
remain fairly gusty central and srn tier ahead of front. Seas
will range from 2 to 4 ft N to 3 to 5 ft central and S.
Long Term /Friday night through Monday/...
As of 345 PM Thurs...A slow moving cold front will approach the
marine zones Friday evening. Winds and seas will weaken
slightly as a slow moving cold front enters the region. Winds
will turn to the W at 10-15 kts early Saturday, and then as the
front slowly sinks south winds will turn to the N/NE behind it
through the day. Gradient increases again by later Sunday as low
pressure organizes to the south, and high pres is locked in to
the west. NE winds should increase to 15-20 kt with higher
gusts 25-30 kt at times, and seas building to around 6 ft Sunday
into Monday.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 2 AM EDT Friday for AMZ135.
&&
SYNOPSIS...MHX
NEAR TERM...RF
SHORT TERM...RF
LONG TERM...TL
AVIATION...RF/TL
MARINE...RF/TL
Hazardous weather outlook, Aug 22, 3:11 AM EST, 14 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
411 AM EDT Thu Aug 22 2019
NCZ029-044>047-079>081-090>092-094-193-194-198-203-230815-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-Northern Outer Banks-
411 AM EDT Thu Aug 22 2019
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Unsettled weather is expected by the end of the week into the
weekend. Showers and thunderstorms may produce localized flooding
from Friday night through Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ195-196-199-204-205-230815-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
411 AM EDT Thu Aug 22 2019
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Rip Current Risk.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Unsettled weather is expected by the end of the week into the
weekend. Showers and thunderstorms may produce localized flooding
from Friday night through Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Lenoir
- When
- August 22, 5:53 PM EST
- Where
- Lenoir County, 1.7 mi W of Nobles Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.100, -77.730
A tree was blown down on the road between Pink Hill and Deep Run.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Nebraska, August 22 to 31, 2019$18 million · 1.25 in hail · 11 events
- Rip Current in Illinois, August 22, 20191 death · 1 event
- Damaging Winds and Lightning Strike in North Carolina, August 22, 2019$207,000 · 51 kt wind · 19 events
- Damaging Winds in New York, August 22, 2019$104,000 · 61 kt wind · 26 events
- Damaging Winds in Virginia, August 22, 2019$78,000 · 65 kt wind · 19 events
- Damaging Winds in Virginia, August 22, 2019$36,000 · 52 kt wind · 19 events
- Heat in Arizona, August 22, 20194 injured · 1 event
- Flash Flood and Flood in Oklahoma, August 22 to 23, 2019$22,000 · 1.75 in hail · 10 events
- Wildfire in California, August 22 to 26, 20193 injured · 1 event
- Hail and Damaging Winds in Maryland, August 22, 20191.75 in hail · 18 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 22, 201950 kt wind · 18 events
- Damaging Winds and Lightning Strike in North Carolina, August 22, 20191 injured · $10,000 · 55 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838826.